A.H., a 24 year old white male was found slumped on a door stoop in center city Philadelphia. Upon admission, his vital signs were BP=90/palpable, RR=14 breaths per minute and a heart rate=70 beats per minute. His pupils were pinpoint and only sluggishly reactive to light. His gag reflex was present, but most reflexes were decreased. The patient had little response to deep painful stimuli. The rest of his physical exam was unremarkable. There was an alcohol odor on his breath. The patient had active bowel sounds and no needle marks on his extremities. In the ER, the patient progressed into a deeper coma with markedly decreased respiratory rate and reflexes. He was intubated and transferred to intensive care. Routine laboratory tests were WNL. However, a toxicology screen was positive for ethanol, codeine, glutethimide and acetaminophen. His admission ABG on room air was pH 7.35, pO2 47, pCO2 53, HCO3 26. This was corrected after intubation and ventilatory assistance. Approximately 18 hours after intubation, the patient became combative and was extubated after 24 hours. He returned to full responsiveness at 36 hours after admission and was discharged after a further uneventful stay.
'Loads' are a combination of two prescription drugs, glutethimide and codeine. The combination is regarded as synergistic in its ability to produce a sustained euphoria or "high" that is similar to heroin.1,2 However, 'Loads' does not carry with it the stigma of needle marks associated with other street drugs. It is readily available on the street in packets of Doriden® 1 gram (glutethimide) and four Tylenol® #4 tablets or codeine totaling 240 mg. (may also substitute empirin #4 or aspirin #4 as a source of codeine).
'Loads' are also known as 'Fours and Doors' or 'Pancakes and Syrup' (Hycodan syrup is usually the source of the opiate).3 Glutethimide is a sedative agent similar in activity to the barbiturates. It has anticholinergic activity and can cause prolonged cyclic comas. In combination with codeine, its potential for abuse is high.1,2,3,4,5 Peak effects of this combination occur within 30-40 minutes of ingestion. Duration of euphoria can be up to six hours.4,5 It is also important to note that many abusers ingest these drugs with alcohol. Absorption can be increased with the addition of alcohol, in addition to adding to the euphoria and CNS depression.1
As with most addictive agents, tolerance develops and the duration and degree of euphoria decreases with time. Both glutethimide and codeine cause depression of the respiratory drive. The tolerance to this effect may not develop proportionately to that of the euphoria, thus narrowing the margin between the dose for a desired "high" and depression of the respiratory drive in chronic users. In combination, these drugs can be synergistic and result in death from respiratory failure.
Interestingly, from January to July 1987, the Philadelphia county coroner's office received over nineteen fatalities from this combination of drugs. Chronic users may require up to 20 'loads' per day. In fact, some 'loads' abusers have ingested up to 12 grams of glutethimide and greater than 2.5 grams of codeine (often in combination with acetaminophen or aspirin) on a daily basis.5 Complications from chronic abuse should also be considered. This may include an opiate and sedative-hypnotic abstinence syndrome once the combination is discontinued. Also, because of glutethimide's ability to induce hepatic enzymes, patients may develop vitamin D deficiencies (due to increased metabolism) with resultant hypocalcemia and osteomalacia.6
Patients have been noted to have cyclic comas from glutethimide. There are multiple theories about the causes of fluctuating comas. These include enterohepatic recirculation, the formation of toxic metabolites and erratic gastrointestinal absorption.7
When patients present with toxicity secondary to 'loads' ingestions, they often manifest symptoms similar to the case presented (A.H.). Basic and initial management should include supportive care for maintenance of the airway, breathing and circulation, as well as administering naloxone, 50 percent dextrose, oxygen and thiamine. Naloxone should be effective in reversing opiate-induced coma and, in some cases, a continuous infusion may be necessary. Patients may only partially respond to naloxone therapy because of the CNS depressant effects of glutethimide.
Toxicology screens should be performed on blood and urine. Gastric lavage should be performed with a large bore gastric tube to remove all tablets until the return is clear. The oral administration of activated charcoal may effectively prevent systemic absorption of the combination for several hours after ingestion due to delayed gastric emptying and decreased peristalsis from the opiate and glutethimide combination. However, these patients are prone to ileus formation secondary to the anticholinergic effects of glutethimide. If bowel sounds are absent, at least one dose of activated charcoal can be administered and then removed by lavage within two hours in order to avoid concretions. If bowel sounds are present, repeated doses of oral activated charcoal may be administered to enhance the elimination of glutethimide through interruption of its enterohepatic recirculation. These patients should be closely observed for prolonged absorption of the combination from the gastrointestinal tract due to the aforementioned effects. Aspirin and acetaminophen levels should always be obtained. Several patients have been described who survived severe CNS depression, only to suffer severe acetaminophen hepatotoxicity due to unrecognized toxic acetaminophen levels. In such patients, mucomyst therapy should have been instituted. Therapy is primarily supportive after gastrointestinal decontamination.
Other measures to enhance elimination, such as hemodialysis and hemoperfusion are not indicated, as they do not alter the course of coma, and in fact, may lead to complications.3
In summary, 'loads' patients may be managed with conservative and supportive medical therapy. However, health care practitioners should be aware of the potential of other toxic agents present in these exposures, such as acetaminophen or aspirin, which may complicate the patient's hospital course.
Call our 24-hour toll-free emergency hotline